Autonomic dysreflexia due to medication: Misadventure in the use of an isometheptene combination to treat migraine

M. A. Wineinger, J. R. Basford

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Autonomic dysreflexia, a syndrome sometimes occurring in spinal cord injured (SCI) individuals, may be life-threatening. It involves, in varying degrees, hypertension, diaphoresis, headache, bradycardia, anxiety, and flushing and is believed due to unrestricted sympathetic activity below the level of the lesion in individuals with injuries above T4-6. The most frequent causes of the syndrome are urinary infections, rectal impaction, bladder distention, and decubitus ulcers. To our knowledge, medication has seldom been described as causal agent. We report here on an autonomic dysreflexic syndrome following use of an isometheptene combination (Midrin), to treat migraine. The individual involved is a C4-quadriplegic man with a long history of migraines. He was given a standard initial adult dose of the medication. Over a one-hour period, he was initially relieved of the headache, but then noted a new more severe headache, diaphoresis, and flushing. His vital signs showed progressive BP elevation to 210/130 and a relative bradycardia. Treatment over the next three hours was limited to elevation of the head of the bed and observation, during which his vital signs returned to baseline and he became asymptomatic. This experience reinforces the belief that sympathomimetic drugs in general, and isometheptene in paricular, should be used in caution in patients with high-level SCI.

Original languageEnglish (US)
Pages (from-to)645-646
Number of pages2
JournalArchives of Physical Medicine and Rehabilitation
Volume66
Issue number9
StatePublished - Jan 1 1985

    Fingerprint

ASJC Scopus subject areas

  • Physical Therapy, Sports Therapy and Rehabilitation
  • Rehabilitation

Cite this